Alert archive / Texas / Extreme Cold Warnings in 2026
Extreme Cold Warning 2, NWS Brownsville, TX
NWS Brownsville, TX issued this extreme cold warning at Jan 26, 2026, 8:43 AM CST for 8 counties in Texas. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 26, 2026, 8:43 AM CST (14:43 UTC)
- Expired
- Jan 26, 2026, 10:00 AM CST
- In force
- 77 min
- Issued by
- NWS Brownsville, TX
Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX
The radar
The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 2.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -176 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
579 WWUS74 KBRO 261443 NPWBRO URGENT - WEATHER MESSAGE National Weather Service Brownsville TX 843 AM CST Mon Jan 26 2026 TXZ248>255-351-353>355-262245- /O.NEW.KBRO.EC.W.0002.260126T1443Z-260126T1600Z/ /O.CON.KBRO.FZ.W.0002.000000T0000Z-260126T1600Z/ /O.CON.KBRO.FZ.W.0003.260127T0300Z-260127T1600Z/ Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo- Coastal Willacy-Coastal Cameron- Including the cities of Hebbronville, Weslaco, Harlingen, Laguna Vista, Zapata, Pharr, Sarita, McAllen, Brownsville, Falfurrias, Rio Grande City, Roma, Edinburg, Raymondville, San Manuel, Port Isabel, Port Mansfield, and Mission 843 AM CST Mon Jan 26 2026 ...EXTREME COLD WARNING IN EFFECT UNTIL 10 AM CST THIS MORNING... ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST TUESDAY... * WHAT...For the Extreme Cold Warning, dangerously cold wind chills as low as 13. For the first Freeze Warning, sub-freezing temperatures as low as 13. For the second Freeze Warning, sub-freezing temperatures as low as 20 expected. * WHERE...A portion of Deep South Texas. * WHEN...For the Extreme Cold Warning and first Freeze Warning, until 10 AM CST this morning. For the second Freeze Warning, from 9 PM this evening to 10 AM CST Tuesday. * IMPACTS...Take steps now to finish protecting cold sensitive plants and crops. Frost and freeze conditions could damage crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. Death is possible to people exposed to the extreme cold. Sensitive outdoor plants may be damaged by frost if left uncovered. Rush to completion prevent water pipes from freezing; wrap or drain or allow them to drip slowly. && $$ Garcia
1 follow-up statement
714 WWUS74 KBRO 261600 NPWBRO URGENT - WEATHER MESSAGE National Weather Service Brownsville TX 1000 AM CST Mon Jan 26 2026 TXZ248>255-351-353>355-270000- /O.EXP.KBRO.EC.W.0002.000000T0000Z-260126T1600Z/ /O.EXP.KBRO.FZ.W.0002.000000T0000Z-260126T1600Z/ /O.NEW.KBRO.CW.Y.0002.260126T1600Z-260126T1800Z/ /O.CON.KBRO.FZ.W.0003.260127T0300Z-260127T1600Z/ Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo- Coastal Willacy-Coastal Cameron- Including the cities of Raymondville, Brownsville, Mission, McAllen, Harlingen, Weslaco, Falfurrias, Roma, Edinburg, Pharr, Sarita, Port Mansfield, Port Isabel, San Manuel, Rio Grande City, Hebbronville, Zapata, and Laguna Vista 1000 AM CST Mon Jan 26 2026 ...COLD WEATHER ADVISORY IN EFFECT UNTIL NOON CST TODAY... ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST TUESDAY... ...EXTREME COLD WARNING WILL EXPIRE AT 10 AM CST THIS MORNING... ...FREEZE WARNING WILL EXPIRE AT 10 AM CST THIS MORNING... * WHAT...For the Cold Weather Advisory, very cold wind chills as low as 21. For the Freeze Warning, sub-freezing temperatures as low as 20 expected. * WHERE...All of Deep South Texas with the exception of the barrier island. * WHEN...For the Cold Weather Advisory, until noon CST today. For the Freeze Warning, from 9 PM this evening to 10 AM CST Tuesday. * IMPACTS...Take steps now to finish protecting cold sensitive plants and crops. Frost and freeze conditions could damage crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Sensitive outdoor plants may be damaged by frost if left uncovered. Rush to completion prevent water pipes from freezing; wrap or drain or allow them to drip slowly. && $$ 23-ATE
What forecasters said that day
The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this extreme cold warning went out at Jan 26, 5:40 AM CST, 3 hours 3 minutes earlier. Its key messages:
- Updated at 531 AM CST Mon Jan 26 2026
- Arctic airmass over the region results in temperatures 20-25 degrees F below normal tonight through Monday night, with overnight subfreezing temperatures possibly resulting in record lows being met, or broken, tonight and Monday night.
- A Freeze Warning is in effect until 10 AM Tuesday for all of inland Deep South Texas, except for the barrier islands, and an Extreme Cold Warning goes into effect from 3 AM (late tonight) to 8 AM Monday across the entire region.
- Another Freeze Warning is likely Monday night as well as an Extreme Cold Warning and/or Cold Weather Advisory.
- Gradual warmup Monday into Thursday, with near average temperatures possible Thursday and Thursday night, before another possible cold front arrives either Thursday night or Friday with chances of rain increasing due to a potential developing coastal low.
- Northerly winds behind possible front and coastal low may advect well below average, possibly subfreezing temperatures, once again over the weekend.
Area forecast discussion, Jan 26, 5:40 AM CST, 3 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
540 AM CST Mon Jan 26 2026
...New AVIATION...
.KEY MESSAGES...
Updated at 531 AM CST Mon Jan 26 2026
- Arctic airmass over the region results in temperatures 20-25
degrees F below normal tonight through Monday night, with
overnight subfreezing temperatures possibly resulting in
record lows being met, or broken, tonight and Monday night.
- A Freeze Warning is in effect until 10 AM Tuesday for all of
inland Deep South Texas, except for the barrier islands, and an
Extreme Cold Warning goes into effect from 3 AM (late tonight)
to 8 AM Monday across the entire region.
- Another Freeze Warning is likely Monday night as well as an
Extreme Cold Warning and/or Cold Weather Advisory.
- Gradual warmup Monday into Thursday, with near average
temperatures possible Thursday and Thursday night, before
another possible cold front arrives either Thursday night or
Friday with chances of rain increasing due to a potential
developing coastal low.
- Northerly winds behind possible front and coastal low may
advect well below average, possibly subfreezing temperatures,
once again over the weekend.
&&
.DISCUSSION...
Issued at 1032 PM CST Sun Jan 25 2026
West-southwest winds aloft become zonal on Monday as the tail end of
the trough extending into the eastern CONUS, responsible for the
large and powerful winter storm impacting the East Coast, finally
begins to move out of the Southern Plains. Mid-level ridging
building over the West Coast and the Desert Southwest maintains
mainly clear skies along with northerly winds tonight into Tuesday
morning as the 1030-1040 mb Arctic surface high pressure continues
over northern Texas. Winds briefly turn out of the east/southeast
Tuesday afternoon into Tuesday night as the surface high moves into
the Deep South ahead of a mid-level shortwave riding over the ridge
into the Desert Southwest, moving southeastward into central and
southern Texas into Wednesday morning. This could lead to a low
(15%) chance of light rain showers near/along the coast Wednesday
morning. Ridging, northerly winds and clearing skies resume by
Wednesday afternoon as another surface high builds again across
north Texas in wake of the shortwave, turning winds northeasterly
Wednesday night and easterly/southeasterly Thursday as the high
shifts to the Deep South. However, clouds build and winds turn
southeasterly throughout the day Thursday ahead of another potential
mid-level trough pushing southeastward into the Desert Southwest.
Chances of rain could increase Thursday night to as much as a low to
medium (20-40%) chance on Friday, highest along the coast, as the
shortwave approaches and a potential coastal low develops along the
associated cold front, possibly passing through Thursday night or
Friday, shifting winds back out of the north. Chances of rain
gradually decrease from north to south Friday night and over the
weekend as the low pulls away to the south.
A Freeze Warning is in effect for all of inland Deep South Texas
(minus the islands) until 10 AM Monday morning as overnight/early
morning lows minimize in the low/mid 20s across the Northern
Ranchlands, mid/upper 20s across the Rio Grande Valley as well as
30s along/near the Lower Texas coastline, which is 20-25 degrees F
below normal. Record low temperatures could be met or broken across
the Rio Grande Valley. In addition to sub-freezing temperatures, as
northerly winds of around 10-15 mph, gusting to 15-20 mph or higher,
continue overnight, an Extreme Cold Warning goes into effect across
the entire region from 3 AM Monday morning/late tonight until 8 AM
Monday morning as apparent/"real feel" temperatures dip into the
teens inland and 20s along/near the coast. Portions of the Northern
Ranchlands may feel as cold as 9 or 10 degrees F during the hours
surrounding sunrise Monday morning.
Freeze Warnings are likely again Monday night/Tuesday morning as
temperatures fall back to similar values as tonight, perhaps even a
touch colder across the Northern Ranchlands and Rio Grande Plains.
Record low temperatures could once again be met or broken across the
Rio Grande Valley. Although calmer winds are anticipated Monday
night, apparent temperatures may fall back to near or below 15
degrees F across the Northern Ranchlands and the Rio Grande Plains
while portions, or all, of the Rio Grande Valley could fall to near
or below 20 degrees F, which would warrant another Extreme Cold
Warning. However, guidance is currently inconsistent as the SREF
indicates a 40%, at best, of either scenario occurring while other
guidance is warmer. Otherwise, A Cold Weather Advisory would suffice
across inland Deep South Texas. Apparent temperatures in the upper
30s along/near the coast will likely not result in either.
In general, daytime high temperatures warm Monday into Thursday
with: 40s/50s on Monday, 50s/60s on Tuesday, low/mid 60s on
Wednesday and 60s/70s on Thursday. Overnight lows in the 30s/40s
continue Tuesday and Wednesday night, with only a 30% chance of
temperatures colder than 32 degrees F in the Northern Ranchlands
Tuesday night, according to the NBM (other guidance is warmer).
Thursday night lows may fall to the 40s/50s. Thursday and Thursday
night may be the only time periods with near normal temperatures,
within 5 degrees F or so. Following, cold air advection from
northerly winds on the backside of the potential coastal low drop
temperatures again Friday and into the weekend, with subfreezing
temperatures possible again.
Due to strong northerly winds over the Gulf, a High Surf Advisory
(for waves of 6 ft or higher) and a High Risk of Rip Currents
continue until 6 PM Monday evening.
&&
.AVIATION...
(12Z TAFS)
Issued at 531 AM CST Mon Jan 26 2026
Clear skies with northerly winds between 10 to 15 knots prevail
across Deep South Texas early this morning. Northwest to north
winds are expected to increase with gusts up 25 knots around mid-
morning. Winds will gradually decrease late this afternoon into
the evening hours. VFR conditions will continue for the next 24
hours.
&&
.MARINE...
Issued at 1032 PM CST Sun Jan 25 2026
A Small Craft Advisory continues until 9 PM Monday night as strong
northerly winds of 15-25 knots, gusting to 30 knots, continue with
moderate to rough (7-12 feet) seas. Winds and seas improve
throughout the remainder of Monday night into Tuesday, becoming
gentle and out of the east by Tuesday evening along with slight (1-2
feet) seas. Chances of rain increase late Tuesday night to a low (15-
30%) chance Wednesday morning along with moderate northerly winds
and slight to moderate (2-3 feet) seas. Chances of rain decrease
Wednesday afternoon into Wednesday night and gentle winds out of the
east return by Thursday with slight seas. Winds and chances of rain
increase Thursday into Friday along with roughening seas as a
potential coastal develops. Small Craft Advisories and/or Small
Craft Exercise Caution are possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 48 31 62 49 / 0 0 0 10
HARLINGEN 48 29 61 44 / 0 0 0 10
MCALLEN 51 32 62 46 / 0 0 0 0
RIO GRANDE CITY 52 25 61 36 / 0 0 0 0
SOUTH PADRE ISLAND 50 45 61 55 / 0 0 0 10
BAYVIEW/PORT ISABEL 49 36 61 49 / 0 0 0 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Warning until 10 AM CST this morning for TXZ248>255-351-
353>355.
Freeze Warning from 9 PM this evening to 10 AM CST Tuesday for
TXZ248>255-351-353>355.
Extreme Cold Warning until 8 AM CST this morning for TXZ248>255-
351-353>355-451-454-455.
High Rip Current Risk through this afternoon for TXZ451-454-455.
High Surf Advisory until 6 PM CST this evening for TXZ451-454-
455.
GM...Small Craft Advisory until 9 PM CST this evening for GMZ130-132-
135-150-155-170-175.
&&
SHORT TERM...65-Irish
LONG TERM....65-Irish
AVIATION...63-KCThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 26, 2:31 AM CST | Freeze Warning | BRO | Brooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more | 31 hr |
| Jan 26, 10:00 AM CST | Cold Weather Advisory | BRO | Brooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more | 2 hr |
| Jan 26, 11:33 AM CST | Cold Weather Advisory | BRO | Brooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more | 22 hr |
Nearby
Extreme Cold Warnings in Texas, 2026Every extreme cold warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.